Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/31871
Title: Theory and experiment on sound reduction by an irregularly-edged screen over a hard ground
Authors: Gan, CB
Li, KM
Wong, HY
Issue Date: 2004
Source: International journal of acoustics and vibrations, 2004, v. 9, no. 1, p. 4-12+42 How to cite?
Journal: International Journal of Acoustics and Vibrations 
Abstract: Diffraction by a thin barrier with a square-wave form, a triangle-wave form or a randomly jagged top edge is investigated. The top edge of the sound barrier is divided into many infinitesimal segments with different heights to act as a series of sound sources. Asymptotic approximations are developed for predicting the diffraction field on the hard ground in the shadow zone of these three types of barriers from the theory of Menounou's. 26 Based on the theory, the excess attenuation vs. the diffracted field by the straight barrier with the maximum height is simulated. Laboratory measurements are reported for comparison with the excess attenuation of triangle-wave form and randomly jagged-edged barriers by the present approximations. Differences between the present approximations, current existing models and the experimental data are very small. It is shown that the barrier with the triangle-wave form or randomly jagged edge can perform better to reduce the diffraction field over a wide frequency range even if the referenced sound field is taken as the diffracted field by the straight barrier with the maximum height. Moreover, by simple simulations, it is found that the randomly jagged barrier behaves just like a straight one when the source or the receiver is far away from the barrier, and almost the same excess attenuation can be observed as long as the horizontal width of each segment is made small enough for the barrier with a triangle-waveform edge or a randomly jagged edge. The formula presented here is very fast, simple and intuitive and this idea can be applied to the study of sound fields diffracted by many other types of irregular barriers.
URI: http://hdl.handle.net/10397/31871
ISSN: 1027-5851
Appears in Collections:Journal/Magazine Article

Access
View full-text via PolyU eLinks SFX Query
Show full item record

SCOPUSTM   
Citations

1
Last Week
0
Last month
Citations as of Sep 17, 2017

Page view(s)

39
Last Week
3
Last month
Checked on Sep 18, 2017

Google ScholarTM

Check



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.